SEARCH

SEARCH BY CITATION

To the Editor:

We report herein the case of a 59-year-old Caucasian male, who underwent LTx for HBV-related cirrhosis and HCC, experiencing acute post-transplant rhabdomyolysis related to lamivudine prophylaxis for HBV infection. The transplantation procedure was performed without problems. Immunosuppression was based on cyclosporine and steroids. The antiviral prophylaxis, started after abdominal closure consisted of i.v. anti-HBV immunoglobulins (10 000 U daily for 7 days) and lamivudine (100 mg/die p.o.). Sixteen hours after the administration of the first dose of lamivudine, hematuria and hyperkaliemia occurred. Blood and urine myoglobin level were extremely high with values of 1720 ng/mL (normal value <100 ng/mL), and 5260 ng/mL (normal value <8.5 ng/mL), respectively. CPK level was 5335 U/L (range 60–300 U/L). Creatinine and azotemia increased progressively from 1.02 mg/dL and 33 mg/dL (pre-transplant) to 4.09 mg/dL and 196 mg/dL (5 days post-LTx), respectively, and dialysis was required. AST and ALT returned within normal range 3 days after the transplant, while coagulation was normal. Coombs test was negative and aptoglobin levels were in range. No evidence of muscle trauma, infections or other metabolic causes was present, thereafter lamivudine was withdrawn; HBV-antiviral prophylaxis was maintained only with HBIg. Urine alkalization (PH > 6) with sodium bicarbonate was performed to favor myoglobin excretion. Renal function improved gradually after 3 days of dialysis, with creatinine, myoglobinemia and myoglobinuria reduction (3.1 ng/mL, 54 ng/mL and 4.5 ng/mL, respectively (day 7 after LTx)). Due to the fact that lamivudine is the gold standard for HBV prophylaxis after liver transplantation, and after IRB approval, the patient was rechallenged with lamivudine (a single dose of 100 mg) to see if the reaction occurred again. A new increase of indexes of rhabdomyolysis (myoglobinuria up to 1001.5 ng/mL, myoglobinemia 920 ng/mL, CPK 2820 U/L) was evident. Lamivudine was finally withdrawn, myoglobinuria, myoglobinemia and CPK returned within normal range; the patient was discharged from hospital on post-operatory day 37th with normal value of myoglobinemia, myoglobinuria, CPK and creatinine. Three months after liver transplantation the patient presents normal graft function; HBV prophylaxis is performed with Adefovir. Rhabdomyolysis is a severe syndrome, occurring after massive skeletal muscle injury and characterized by elevation of circulating myoglobin, and release of toxic intracellular contents. Rhabdomyolysis could be encountered in cases of trauma, myocardial infarction, metabolic or genetic disorders, infections, prolonged surgery and after drugs administration. (1). Myoglobin passes easily through the glomeruli and is reabsorbed by renal tubules, inhibiting NO and leading to medulla vasoconstriction and kidney ischemia favoring acute renal failure. Hypovolemia and urine acidosis enhances its toxicity (2). In the literature drug-induced rhabdomyolysis has been associated with many possible agents, including lamivudine administration for prophylaxis and treatment of HBV infection (3), with modification of myoglobin level in serum and urine, CPK and with the insurgence of acute renal failure (4,5). Our patient experienced severe rhabdomyolysis immediately after initiation of lamivudine. Relapse of rhabdomyolysis after reintroduction of lamivudine confirmed our primary hypothesis. Only definitive withdrawal of the drug completely resolved rhabdomyolysis.

References

  1. Top of page
  2. References